Colorado, 2025

Hail and Damaging Winds in Colorado, April 23, 2025

April 23, 2025 · NWS BOU · 9 events in 2 counties and zones

Severe thunderstorms develop over the Palmer Divide and tracked eastward across Lincoln. 5 inches in diameter fell and winds reached up to 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms develop over the Palmer Divide and tracked eastward across Lincoln. Hail up to 2.5 inches in diameter fell and winds reached up to 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 23, 3:39 PM MST, 44 minutes earlier. Its key messages:

  • Increased chances for showers and thunderstorms late this afternoon and evening, a few could be severe over the plains southeast of Denver.
  • Another round of afternoon/evening showers and thunderstorms Thursday afternoon and evening, some of which could be severe along and east of the urban corridor.
  • Cooler Friday with light rain. Snow levels will remain above 9,000 ft elevation.
  • Well above normal temperatures possible this weekend. Critical fire weather conditions will be a concern on Sunday.
Area forecast discussion, Apr 23, 3:39 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
439 PM MDT Wed Apr 23 2025

.KEY MESSAGES...

- Increased chances for showers and thunderstorms late this
  afternoon and evening, a few could be severe over the plains
  southeast of Denver.

- Another round of afternoon/evening showers and thunderstorms
  Thursday afternoon and evening, some of which could be severe
  along and east of the urban corridor.

- Cooler Friday with light rain. Snow levels will remain above
  9,000 ft elevation.

- Well above normal temperatures possible this weekend. Critical
  fire weather conditions will be a concern on Sunday.

&&

.SHORT TERM /Through Thursday/...
Issued at 245 PM MDT Wed Apr 23 2025

A cold front has brought northeast winds to the area today
advecting cool air into the area. Moisture has gradually increased
through the day. Over the northeast plains, low clouds have
persisted and crept westward, with the leading edge of the low
clouds near Fort Collins to DIA line. It will likely be too cool
in this area to support strong to severe storms. The main threat
area for severe weather still looks to the southeast of Denver and
over/east of the Palmer Divide. SBCAPE has reached 1000 (J/kg).
There's plenty of shear to lead to stronger organized storm
development. The main threat area still looks to be eastern
Adam/Arapahoe, Elbert, southern Washington, and Lincoln counties.
Main threats will be hail, slightly larger than 1 inch in diameter
and 60 mph winds. Elsewhere, due to limited moisture and/or
instability the thunderstorms will be weaker. The severe threat
ends mid evening as the airmass begins to stabilize. There will be
enough lift for showers and weaker storms to persist through
evening hours over the northeast plains.

It will be another tricky forecast for Thursday. Low clouds will
prevail across much of urban corridor and eastern plans during the
morning hours. Will have low PoPs in the forecast since we could
see a little light rain or drizzle from this. The clouds will be
slow to burn off and may not burn off over the far eastern plains.
As far as severe weather goes, the far eastern plains look to be
too cool and capped. Farther west over the Front Range and
foothills, moisture will be limited, likely keep any convection
weak. The should be an area between the low clouds on the plains
and the drier air over the higher where it will be moist and warm
enough for stronger/severe storms. In this area are looking at
temperatures reaching the mid to upper 60s with dew points in the
40s. If readings reach this, MLCAPE reaches 1000 (J/kg). The I-25
corridor and nearby eastern plains seem to have the best chance at
seeing these favorable conditions for the stronger to severe
storms. However, where low clouds are slow or don't burn off, this
would likely result in too cool and stable conditions for strong
to severe storms.

&&

.LONG TERM /Thursday night through Wednesday/...
Issued at 245 PM MDT Wed Apr 23 2025

Thursday night, upper level trough will be off the West Coast of the
U.S. with a weak to moderate southwesterly flow over Colorado. At
the surface, the pressure gradient between higher pressure over the
Northern Plains States and lower pressure over Colorado will allow a
cold front to push across Northeastern Colorado during the evening
with upslope flow behind it. Consequently, should see scattered to
numerous showers along with a few storms, east of the mountains
during the evening, transitioning to light rain and some drizzle
overnight. Some of the storms across the plains could be strong to
marginally severe during the early evening hours.

The light rain and drizzle should continue into the morning hours
with the low clouds breaking up by afternoon as the upslope flow
diminishes. With all the low clouds in place, the temperatures on
Friday will be quite cool with max readings only expected to climb
into the 50s across the plains. By afternoon, there should be enough
daytime heating and instability to produce another round of scattered
to numerous showers and a few thunderstorms from the Front Range
mountains eastward into the adjacent plains.

Over the weekend, the models are showing a closed upper low tracking
from Central California into the Great Basin. Ahead of this system,
Colorado will be under the influence of a dry southwesterly flow
aloft which should result in warmer and drier weather across the
forecast area. The exception may be across the far Northeastern
Plains on Saturday where lingering low clouds and fog in the morning
may keep temperatures on the cool side. There may also be enough
moisture and instability Saturday afternoon to produce a few high
based showers and storms across the CWA as well. Further to the east
where greater moisture and instability exist, can't rule out a
stronger storm.

On Sunday, model cross sections are showing a downsloping
southwesterly flow setting up east of the mountains. This flow is
expected to produce very warm and dry conditions across the
plains with temperatures climbing into the upper 70s and lower
80s. This combined with gusty southwesterly winds to 40 mph would
lead to increasing fire weather concerns during the afternoon and
early evening hours.

By early next week, the upper low moves across the Northern Rockies
and Northern Plains States with a trailing cold front moving through
Northeastern Colorado. This pattern should lead to cooler unsettled
weather across the forecast area with some snow possible over the
higher mountains.

&&

.AVIATION /00Z TAFS through 00Z Friday/...
Issued at 431 PM MDT Wed Apr 23 2025

Best chc of tstms thru 02z may stay to the south and east of DIA.
Winds have gone more ENE at DIA behind a boundary while winds
were more north at APA and BJC. Next question is development of
stratus. It has been lingering to the northeast of DIA late this
aftn. Timing of it developing isn't certain, especially if winds
eventually go more southeast. For now have included a tempo group
for MVFR ceilings between 03z and 06z. After 06z will have MVFR
ceilings with IFR cilings between 11z and 16z. Expect these lower
ceilings will lift by 19z on Thu. Winds will be light Se in the
morning and then transition to E or SE by 19z. There will be a chc
of tstms mainly after 21z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM...JK
AVIATION...RPK
Hazardous weather outlook, Apr 23, 10:09 AM MST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Wed Apr 23 2025

COZ030>051-241715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Wed Apr 23 2025
This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated light showers are possible this afternoon, spreading
from the high country onto the eastern plains. Briefly gusty
winds may accompany the stronger showers that develop today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered afternoon showers and thunderstorms are forecast most
days this week, especially Wednesday and Thursday. A couple
stronger storms on Wednesday afternoon could produce hail and
gusty winds, mainly east of I-25. We should transition to warmer
and drier weather over the weekend with potential fire weather
concerns across portions of the plains by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Apr 23, 3:48 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Denver CO
448 PM MDT Wed Apr 23 2025

COZ041-232330-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
448 PM MDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ELBERT AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Greenland, or 35 miles south of Denver, moving
east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Elbert, Elizabeth, Kiowa, Ponderosa Park, Castlewood Canyon and
  Fondis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3916 10478 3933 10483 3944 10449 3919 10442
TIME...MOT...LOC 2247Z 253DEG 13KT 3925 10473

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RPK

The radar

The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Elbert

When
April 23, 4:23 PM MST to 4:27 PM MST
Where
Elbert County, 3.2 mi NNE of Monument Airport
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.260, -104.610

Hail, Elbert

When
April 23, 4:43 PM MST to 4:45 PM MST
Where
Elbert County, 0.69 mi N of Fondis
Measured
1 in hail
Reported by
Public
Coordinates
39.230, -104.450

Hail, Elbert

When
April 23, 5:20 PM MST to 5:25 PM MST
Where
Elbert County, 8.81 mi ESE of Fondis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.190, -104.290

Hail, Elbert

When
April 23, 5:48 PM MST to 5:51 PM MST
Where
Elbert County, 4.15 mi S of Matheson
Measured
2 in hail
Reported by
Public
Coordinates
39.110, -103.980

Hail, Elbert

When
April 23, 5:53 PM MST to 6:07 PM MST
Where
Elbert County, 1.07 mi E of Matheson
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
39.170, -103.960

Thunderstorm Wind, Lincoln

When
April 23, 6:22 PM MST to 6:23 PM MST
Where
Lincoln County, 1.27 mi WSW of (Lic)limon Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.670

From the Limon airport (LIC).

Hail, Lincoln

When
April 23, 6:37 PM MST
Where
Lincoln County, 10.42 mi S of Limon
Measured
1.75 in hail
Reported by
Public
Coordinates
39.120, -103.720

Hail, Elbert

When
April 23, 6:40 PM MST
Where
Elbert County, 11.46 mi ESE of Cedar Pt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.260, -103.720

Thunderstorm Wind, Lincoln

When
April 23, 7:04 PM MST to 7:09 PM MST
Where
Lincoln County, 7.56 mi NW of Boyero
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.020, -103.350

From a weather station 7.7 miles northwest of BOYERO.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245270, 1245271, 1245272, 1245273, 1245274, 1245277, 1245275, 1245276, 1245278.